Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Jacksonville, FL

August 13, 2004Nassau County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 13, 2004, 9:15 AM EDT for Nassau County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 9:15 AM EDT (13:15 UTC)
Expired
Aug 13, 2004, 10:00 AM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Nassau County, FL

The radar

The Jacksonville radar (KJAX), 30 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 131315
SVRJAX
FLC089-131400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 AM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NASSAU COUNTY IN NORTHEAST FLORIDA

* UNTIL 1000 AM EDT

* AT 915 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 16 MILES
  SOUTHWEST OF HILLIARD...OR ABOUT 15 MILES WEST OF CALLAHAN...MOVING
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1000 AM EDT...
  HILLIARD...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.


LAT...LON 3050 8201 3059 8199 3065 8203 3081 8194
      3081 8189 3078 8187 3078 8180 3075 8177
      3077 8175 3074 8173
$$

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:15 AM EDT, 5 hours earlier.

Area forecast discussion, Aug 13, 4:15 AM EDT, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 AM EDT FRI AUG 13 2004

...ALL EYES ARE ON CHARLEY...

.UPDATE...GIVEN SLOWER FORECAST TRACK OF CHARLEY...WILL EXTEND FLOOD
WATCH THROUGH 6 PM SATURDAY.
&&

CURRENTLY...TROPICAL DEPRESSION BONNIE WAS APPROACHING NORTH CAROLINA
WITH EYE OF HURRICANE CHARLEY RETURNING TO THE OPEN WATERS. A QUASI-
STATIONARY FRONTAL BOUNDARY STRETCHED ALONG THE MIDDLE ATLANTIC
STATES TO A SURFACE LOW OVER NORTH GEORGIA...WITH A COLD FRONT
TAILING SOUTH ACROSS THE FLORIDA PANHANDLE AND INTO THE GULF OF
MEXICO. A DEEP COLUMN SHEAR AXIS EXISTS FROM THE GEORGIA COASTAL
WATERS TOWARDS APALACHEE BAY. A LARGE CLUSTER OF SHOWERS AND EMBEDDED
THUNDERSTORMS WERE NOTED IN THE APALACHEE BAY EXTENDING NORTHEAST
INTO GILCHRIST AND SUWANNEE COUNTIES.

.SHORT TERM...SHOWERS AND STORMS TO INCREASE IN COVERAGE TODAY...
EVEN BEFORE NORTHERN FRINGES OF CHARLEY APPROACHES THE AREA DUE TO
INTERACTION OF SHEAR AXIS...STALLING FRONTAL BOUNDARY AND DAYTIME
HEATING. CHARLEY IS FORECAST TO MAKE LANDFALL IN THE TAMPA BAY AREA
AS A MAJOR HURRICANE THIS EVENING...THEN TRACK NORTH-NORTHEAST OVER
THE FLORIDA PANHANDLE...WITH TROPICAL STORM TO POSSIBLY HURRICANE
FORCE WINDS AFFECTING MUCH OF JAX CWA DURING THE OVERNIGHT HOURS.
CHARLEY IS THEN FORECAST TO MOVE NORTH OF LOCAL CWA SATURDAY MORNING
WITH CONDITIONS QUICKLY IMPROVING FROM THE SOUTH...ALTHOUGH A QUASI-
STATIONARY FRONTAL BOUNDARY ACROSS THE CWA THROUGH SUNDAY WILL BRING
A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS.

WILL UPGRADE TROPICAL STORM WATCH TO TROPICAL STORM WARNING FOR ALL
COASTAL COUNTIES. A HURRICANE WIND WATCH EXISTS FOR FOLLOWING
COUNTIES OF NORTHEAST FLORIDA...GILCHRIST...ALACHUA...MARION...
PUTNAM...CLAY...BRADFORD...UNION...BAKER. TROPICAL STORM WIND WATCH
FOR INTERIOR SOUTHEAST GEORGIA COUNTIES AND FOR COLUMBIA...
HAMILTON AND SUWANNEE COUNTIES OF NORTHEAST FLORIDA.
&&

.LONG TERM (MON THRU THU)...OLD FRONTAL BOUNDARY WILL HOLD OVER THE
AREA...BECOMING DIFFUSE ON TUESDAY AS SUBTROPICAL BELT ESTABLISHES
OVER THE AREA. AS ADVERTISED...AFTN/EVNG CONVECTION WILL REIGN.
&&

.MARINE...REGIONAL OBS SHOW SOUTHERLY WINDS WITH SPEEDS OF 15 TO 20
KNOTS. SEAS WERE MAINLY 3 TO 5 FEET. TROPICAL DEPRESSION BONNIE
LOCATED OVER THE CAROLINA COAST CONTINUES TO MOVE NORTHEAST WITH EYE
OF HURRICANE CHARLEY BEGINNING TO MOVE BACK OVER THE OPEN WATERS.
TROPICAL STORM WARNING WILL BE ISSUED EARLY THIS MORNING FOR
THE LOCAL WATERS. CONDITIONS TO RAPIDLY DETERIORATE LATER THIS
AFTERNOON AS CHARLEY APPROACHES TAMPA BAY AREA...MAKING LANDFALL THIS
EVENING...WITH EASTERLY WINDS RAPIDLY INCREASING OVER THE LOCAL
WATERS. CHARLEY IS THEN FORECAST TO RAPIDLY TRACK NORTH-NORTHEAST
OVER THE FLORIDA PENINSULA...REACHING SOUTHEAST GEORGIA EARLY
SATURDAY MORNING. CONDITIONS WILL GRADUALLY SETTLE DOWN SATURDAY WITH
SCA CONDITIONS ENDING LATE SATURDAY NIGHT/SUNDAY. WILL INCLUDE HIGH
RISK OF RIP CURRENTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 85 69 86 68 / 70 70 60 20
SSI 84 75 85 74 / 80 90 70 30
JAX 85 73 87 71 / 80 90 60 30
SGJ 85 75 86 73 / 80 90 60 40
GNV 86 71 86 69 / 80 90 50 30
OCF 86 72 86 70 / 80 90 50 30
&&

FL...TROPICAL STORM WARNING FERNANDINA BCH TO FLAGLER BCH OUT
     60NM INCLUDING NASSAU...DUVAL...ST JOHNS...FLAGLER COUNTIES.
     INLAND HURRICANE WIND WATCH ALACHUA...MARION...GILCHRIST...
     PUTNAM...CLAY...BAKER...BRADFORD AND UNION COUNTIES.
     INLAND TROPICAL STORM WIND WATCH HAMILTON...SUWANNEE AND
     COLUMBIA COUNTIES.
     FLOOD WATCH ENTIRE AREA THROUGH 6PM SATURDAY.
GA...TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BCH OUT 60NM
     INCLUDING CAMDEN AND GLYNN COUNTIES.
     INLAND TROPICAL STORM WIND WATCH FOR ALL OF THE INLAND AREAS.
     FLOOD WATCH ENTIRE AREA THROUGH 6PM SATURDAY.
&&

ECZ/MZ/PW
Hazardous weather outlook, Aug 13, 6:14 AM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
614 AM EDT FRI AUG 13 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-131700-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
616 AM EDT FRI AUG 13 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...TROPICAL STORM WARNING ALTAMAHA SOUND TO FLAGLER BEACH OUT
60NM AS WELL AS GLYNN...CAMDEN...NASSAU...DUVAL...ST JOHNS AND
FLAGLER COUNTIES...
...INLAND HURRICANE WIND WATCH ALACHUA...MARION...GILCHRIST...
PUTNAM...CLAY...BAKER...BRADFORD AND UNION COUNTIES OF NORTHEAST
FLORIDA...
...INLAND TROPICAL STORM WIND WATCH HAMILTON...SUWANNEE AND
COLUMBIA COUNTIES OF NORTHEAST FLORIDA AND ALL INLAND COUNTIES OF
SOUTHEAST GEORGIA....
....FLOOD WATCH ENTIRE AREA...
...HIGH RISK OF RIP CURRENTS...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT...FLOOD WATCH
AND SURF ZONE PRODUCTS ISSUED BY NATIONAL WEATHER SERVICE OFFICE IN
JACKSONVILLE CONCERNING HURRICANE CHARLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
...TROPICAL STORM WARNING EARLY SATURDAY ALTAMAHA SOUND TO FLAGLER
BEACH OUT 60NM AS WELL AS GLYNN...CAMDEN...NASSAU...DUVAL...ST JOHNS
AND FLAGLER COUNTIES...
...INLAND HURRICANE WIND WATCH EARLY SATURDAY ALACHUA...MARION...
GILCHRIST...PUTNAM...CLAY...BAKER...BRADFORD AND UNION COUNTIES OF
NORTHEAST FLORIDA...
...INLAND TROPICAL STORM WIND WATCH EARLY SATURDAY HAMILTON...
SUWANNEE AND COLUMBIA COUNTIES OF NORTHEAST FLORIDA AND ALL INLAND
COUNTIES OF SOUTHEAST GEORGIA....
...FLOOD WATCH ALL OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THROUGH
6 PM SATURDAY...
...HIGH RISK OF RIP CURRENTS SATURDAY...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT...FLOOD WATCH
AND SURF ZONE PRODUCTS ISSUED BY NATIONAL WEATHER SERVICE OFFICE IN
JACKSONVILLE CONCERNING HURRICANE CHARLEY. CONDITIONS ARE EXPECTED TO
IMPROVE FROM THE SOUTH BEGINNING SATURDAY MORNING AS HURRICANE
CHARLEY MOVES NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

In the hours before

Special weather statement, Aug 13, 7:38 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
738 AM EDT FRI AUG 13 2004

FLZ022-036-131230-
ALACHUA FL-COLUMBIA FL-
738 AM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ALACHUA
AND SOUTHERN COLUMBIA COUNTIES FOR STRONG THUNDERSTORM WINDS AND
HAIL VALID UNTIL 830 AM EDT...

AT 738 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF HIGH SPRINGS...OR
ABOUT 12 MILES SOUTHEAST OF ICHETUCKNEE SPRINGS STATE...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HIGH SPRINGS...OLENO STATE PARK AND WORTHINGTON SPRINGS
THROUGH 830 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 13, 8:19 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
819 AM EDT FRI AUG 13 2004

FLZ023-030-131300-
BAKER FL-UNION FL-
819 AM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION AND BAKER
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 900 AM
EDT...

AT 819 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES WEST OF SANDERSON TO 8 MILES WEST OF LAKE BUTLER...OR ALONG A
LINE EXTENDING FROM 13 MILES NORTHWEST OF RAIFORD TO 6 MILES
NORTHWEST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND LAKE
BUTLER...JOHNSTOWN...SANDERSON...MACCLENNY AND GLEN ST. MARY THROUGH
900 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 13, 8:30 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 AM EDT FRI AUG 13 2004

GAZ133-131315-
JEFF DAVIS GA-
830 AM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR JEFF DAVIS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 915 AM EDT...

AT 830 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF HAZLEHURST...
MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND HAZLEHURST THROUGH 915 AM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:32 AM EDTSevere Thunderstorm WarningJAXDuval43 min
Aug 13, 10:43 AM EDTSpecial Marine WarningJAX2 hr
Aug 13, 4:37 PM EDTSevere Thunderstorm WarningJAXPutnam, Saint Johns38 min
Aug 13, 4:54 PM EDTTornado WarningJAXSaint Johns51 min
Aug 13, 4:56 PM EDTSevere Thunderstorm WarningJAXClay49 min
Aug 13, 5:22 PM EDTSpecial Marine WarningJAX83 min
Aug 13, 5:30 PM EDTSevere Thunderstorm WarningJAXDuval45 min
Aug 13, 6:42 PM EDTSpecial Marine WarningJAX93 min
Aug 13, 7:52 PM EDTSevere Thunderstorm WarningJAXFlagler38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.